Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 80, NWS Springfield, MO

April 28, 20205 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2020, 8:08 PM CDT for 5 counties in Missouri. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2020, 8:08 PM CDT (01:08 UTC)
Expired
Apr 28, 2020, 9:15 PM CDT
In force
67 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Douglas County, MO, Howell County, MO, Ozark County, MO, Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 103 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 8:12 PM CDTTSTM WND DMG5 Nne Norwood, MOTREES DOWN ON HWY E.
Apr 28, 8:21 PM CDTHAIL 16 Ssw Dawson, MOQUARTER SIZE HAIL REPORTED BY MOUNTAIN GROVE FD, WEST OF TOWN.
Apr 28, 8:24 PM CDTTSTM WND GST 65Mountain Grove, MO
Apr 28, 8:50 PM CDTTSTM WND GST 71West Plains, MORECORDED AT HOWELL COUNTY EOC.
Apr 28, 9:07 PM CDTTSTM WND DMGMountain View, MOELECTRIC CO-OP REPORTED A BROKEN POWER POLE IN MOUNTAIN VIEW, MO. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1990 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

733 
WUUS53 KSGF 290108
SVRSGF
MOC067-091-153-215-229-290215-
/O.NEW.KSGF.SV.W.0080.200429T0108Z-200429T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
808 PM CDT Tue Apr 28 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Ozark County in southwestern Missouri...
  Eastern Douglas County in southwestern Missouri...
  Eastern Wright County in southwestern Missouri...
  Howell County in south central Missouri...
  Texas County in south central Missouri...

* Until 915 PM CDT.

* At 808 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles north of Hartville to near Norwood to 13
  miles north of Gainesville to 8 miles north of Price Place, moving
  east at 50 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  West Plains...                    Bull Shoals Lake...
  Mountain Grove...                 Licking...
  Mountain View...                  Willow Springs...
  Cabool...                         Houston...
  Gainesville...                    Dawson...
  Norwood...                        Pomona...
  Summersville...                   Raymondville...
  Bakersfield...                    Theodosia...
  South Fork...                     Pontiac...
  Brandsville...                    Huggins...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3657 9277 3672 9263 3709 9247 3744 9251
      3747 9225 3760 9211 3760 9176 3743 9175
      3742 9165 3650 9167 3651 9277
TIME...MOT...LOC 0108Z 281DEG 46KT 3736 9255 3705 9249 3678 9251 3661
9265

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Wise
4 follow-up statements
422 
WWUS53 KSGF 290134
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
834 PM CDT Tue Apr 28 2020

MOC229-290143-
/O.CAN.KSGF.SV.W.0080.000000T0000Z-200429T0215Z/
Wright MO-
834 PM CDT Tue Apr 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WRIGHT COUNTY IS
CANCELLED...

The storms which prompted the warning have  moved out of the warned 
area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Missouri.

LAT...LON 3657 9277 3678 9226 3741 9225 3760 9176
      3743 9175 3742 9165 3650 9167 3651 9277
TIME...MOT...LOC 0133Z 280DEG 46KT 3733 9231 3699 9212 3672 9214 3658
9235

$$

MOC067-091-153-215-290215-
/O.CON.KSGF.SV.W.0080.000000T0000Z-200429T0215Z/
Ozark MO-Douglas MO-Howell MO-Texas MO-
834 PM CDT Tue Apr 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR OZARK...EASTERN DOUGLAS...HOWELL AND TEXAS COUNTIES...

At 833 PM CDT, severe thunderstorms were located along a line
extending from 12 miles northeast of Hartville to 8 miles west of
Willow Springs to 13 miles north of Bakersfield to near Gainesville,
moving east at 55 mph.

HAZARD...70 mph wind gusts. 65 mph wind gust was reported in 
         Mountain Grove. 

SOURCE...Trained weather spotters.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
West Plains...                    Bull Shoals Lake...
Mountain Grove...                 Licking...
Mountain View...                  Willow Springs...
Cabool...                         Houston...
Gainesville...                    Pomona...
Summersville...                   Raymondville...
Bakersfield...                    Theodosia...
South Fork...                     Pontiac...
Brandsville...                    Huggins...
Sundown...                        Lanton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3657 9277 3678 9226 3741 9225 3760 9176
      3743 9175 3742 9165 3650 9167 3651 9277
TIME...MOT...LOC 0133Z 280DEG 46KT 3733 9231 3699 9212 3672 9214 3658
9235

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Wise
323 
WWUS53 KSGF 290152
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
852 PM CDT Tue Apr 28 2020

MOC067-153-290201-
/O.CAN.KSGF.SV.W.0080.000000T0000Z-200429T0215Z/
Ozark MO-Douglas MO-
852 PM CDT Tue Apr 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR OZARK AND EASTERN DOUGLAS
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Missouri.

LAT...LON 3651 9212 3692 9207 3705 9209 3721 9195
      3743 9175 3742 9165 3650 9167
TIME...MOT...LOC 0151Z 280DEG 46KT 3718 9197 3695 9184 3668 9186 3654
9207

$$

MOC091-215-290215-
/O.CON.KSGF.SV.W.0080.000000T0000Z-200429T0215Z/
Howell MO-Texas MO-
852 PM CDT Tue Apr 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR HOWELL AND SOUTHEASTERN TEXAS COUNTIES...

At 851 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Cabool to 7 miles southeast of
Willow Springs to near West Plains to near Ott, moving east at 55
mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated. This line of storms has a history of 
         producing 60 to 70 mph wind gust.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
West Plains...                    Mountain View...
Willow Springs...                 Pomona...
Summersville...                   Raymondville...
South Fork...                     Brandsville...
Peace Valley...                   Lanton...
Arroll...                         Pottersville...
Caulfield...                      Eunice...
Yukon...                          Siloam Springs...
White Church...                   Moody...
Hartshorn...                      Clear Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3651 9212 3692 9207 3705 9209 3721 9195
      3743 9175 3742 9165 3650 9167
TIME...MOT...LOC 0151Z 280DEG 46KT 3718 9197 3695 9184 3668 9186 3654
9207

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Wise
867 
WWUS53 KSGF 290156
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
856 PM CDT Tue Apr 28 2020

MOC091-215-290215-
/O.CON.KSGF.SV.W.0080.000000T0000Z-200429T0215Z/
Howell MO-Texas MO-
856 PM CDT Tue Apr 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR HOWELL AND SOUTHEASTERN TEXAS COUNTIES...

At 855 PM CDT, severe thunderstorms were located along a line
extending from 10 miles east of Cabool to 6 miles southwest of
Mountain View to near West Plains to near Ott, moving east at 55 mph.

HAZARD...70 mph wind gusts.

SOURCE...Emergency management. 71 mph wind gust was measured in West 
         Plains. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
West Plains...                    Mountain View...
Willow Springs...                 Pomona...
Summersville...                   South Fork...
Brandsville...                    Peace Valley...
Lanton...                         Arroll...
Pottersville...                   Eunice...
Yukon...                          White Church...
Moody...                          Hartshorn...
Clear Springs...                  Pine Crest...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3651 9212 3692 9204 3721 9195 3742 9165
      3650 9167
TIME...MOT...LOC 0155Z 281DEG 46KT 3717 9192 3694 9179 3667 9181 3653
9202

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Wise
164 
WWUS53 KSGF 290212
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
912 PM CDT Tue Apr 28 2020

MOC091-215-290222-
/O.EXP.KSGF.SV.W.0080.000000T0000Z-200429T0215Z/
Howell MO-Texas MO-
912 PM CDT Tue Apr 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR HOWELL AND SOUTHEASTERN TEXAS
COUNTIES WILL EXPIRE AT 915 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Missouri.

LAT...LON 3651 9212 3692 9204 3721 9195 3742 9165
      3650 9167
TIME...MOT...LOC 0212Z 281DEG 46KT 3713 9166 3690 9154 3663 9156 3649
9177

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:09 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 28, 6:09 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
609 PM CDT Tue Apr 28 2020

.SHORT TERM...(Late tonight through Wednesday)
Issued at 227 PM CDT Tue Apr 28 2020

Main area of severe convection should exit the area around
midnight or 1 AM ish. The upper trough will close off into a
strong upper low and push from northwest MO to near STL by mid
morning on Wednesday. There will be a good chance of showers and a
few thunderstorms as this cold core low pushes east and eventually
out of the area. The main area of showers will be from central MO
into the eastern Ozarks and should end in the early evening. Gusty
northwest winds will develop over the area on Wednesday with some
gusts over 30 mph possible. Cool conditions are expected,
especially over central MO and the eastern Ozarks which will have
more cloud cover and rainfall. Highs there will be from the upper
50s to low 60s, while mid to upper 60s will be possible in the
western CWA.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 227 PM CDT Tue Apr 28 2020

The well advertised warm up will begin on Thursday as we see upper
height rises with the approach of a decently amplified ridge.
Highs Thursday should make it into the upper 60s to low 70s. Will
start to see some low level warm advection on Thursday, but it
really increases on Friday coinciding with the upper ridge axis.
Highs on Friday will be in the mid 70s to low 80s. On Saturday, we
will see the approach of the next shortwave and highs ahead of
this system should reach the low to mid 80s across the CWA.

A frontal boundary will push through Saturday night through Sunday
night as the upper wave moves through and will bring the next
chance of organized rainfall to the area. For now, it looks like
Monday might be dry, with another system moving into the area
Monday night into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 606 PM CDT Tue Apr 28 2020

Severe convection was now pushing into the JLN area and should
move out of there by 00z-01z. IFR conditions expected as the
storms move through with mainly VFR after it moves through. It
should move into SGF by 00z-02z and BBG from 01z-03z. Winds will
significantly pick up on Wednesday during the mid morning through
the afternoon with sustained northwest winds around 20-22kts and
gusts up to 30 kts.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 28, 8:06 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
806 PM CDT Tue Apr 28 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
806 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  A line of severe storms will continue to quickly push east
  across the eastern Ozarks into the late evening. Damaging
  straight line winds up to 70 mph and a few spin-up tornadoes
  will be possible with this line. Some hail to the size of
  quarters will be possible with some taller updrafts.

  In addition, heavy downpours of rain could lead to localized
  flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Another breezy day is expected Wednesday with some gusts to 30
  mph. There is also the possibility of isolated thunderstorms
  over portions of central Missouri and the eastern Ozarks.

  Another chance for thunderstorms will come this Sunday and
  Monday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this evening over the eastern
 Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 28, 7:43 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
743 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     ROGERSVILLE             37.12N 93.05W
04/28/2020                   WEBSTER            MO   AMATEUR RADIO

            3 OUT BUILDINGS DESTROYED, OAK TREES ABOUT A
            FOOT IN DIAMETER DOWN.

&&
Local storm report, Apr 28, 7:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     5 SSE BOAZ              36.95N 93.38W
04/28/2020                   STONE              MO   NWS EMPLOYEE

            TWO LARGE OAK TREES DOWN.

&&
Local storm report, Apr 28, 7:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     3 NNE REPUBLIC          37.16N 93.47W
04/28/2020                   GREENE             MO   FIRE DEPT/RESCUE

            5 INCH TREE DOWN ACROSS FARM ROAD 87 AND
            FARM ROAD 160.

&&
Local storm report, Apr 28, 7:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
753 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     FREISTATT               37.02N 93.90W
04/28/2020                   LAWRENCE           MO   FIRE DEPT/RESCUE

            4 INCH DIAMETER TREE DOWN ON POWER LINE.

&&
Local storm report, Apr 28, 8:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     ASH GROVE               37.31N 93.58W
04/28/2020                   GREENE             MO   PUBLIC

            DAMAGE TO BARN.

&&
Local storm report, Apr 28, 8:04 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     1 SE WALNUT GROVE       37.41N 93.54W
04/28/2020                   GREENE             MO   EMERGENCY MNGR

            MULTIPLE 18 INCH TREE LIMBS DOWN.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:21 PM CDTSevere Thunderstorm WarningSGFChristian, Dallas, Douglas, Ozark, Taney, Webster and 1 more54 min
Apr 28, 7:23 PM CDTTornado WarningSGFChristian22 min
Apr 28, 7:37 PM CDTTornado WarningSGFWebster23 min
Apr 28, 7:42 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski28 min
Apr 28, 7:42 PM CDTTornado WarningSGFChristian, Douglas33 min
Apr 28, 7:51 PM CDTFlash Flood WarningSGFLaclede, Pulaski6 hr
Apr 28, 7:57 PM CDTTornado WarningSGFWright33 min
Apr 28, 8:05 PM CDTTornado WarningSGFDouglas25 min
Apr 28, 8:47 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon58 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.